Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

Child has semi-loose stool, mucus in stool, taken Netazoxanide and Ofloxasine, foul smell in stool. What should I do?

User rating for this question
Very Good
Answered by

Pediatrician
Practicing since : 1982
Answered : 698 Questions
Question
hi...my 14mthold daughter is having semiloose stool , passes 4-5 times in a day and sometimes mucus is there...just few days back she was given netazoxanide and ofloxasine combination antibiotic for 3 days for foul smelling and semiloose stool ...after which enterogermina was given for 2 days ... after which the stools were well formed for 1-2 days ... what could be the reason shes having this problem....and what should i do?
Posted Sat, 21 Jul 2012 in Child Health
 
 
Answered by Dr. Taher Kagalwala 40 minutes later
Dear XXXXXXX

It seems that your daughter is being "overtreated" for what appears to be viral diarrhoea. Most of the childhood diarrhoeas are caused by "rotavirus" a type of virus that usually causes a self-limiting illness of 7-10 days' duration.

Usually, antibiotics like ofloxacin and nitazoxanide do NOT help in viral illnesses, and I would therefore advise you to stop them.

You should continue giving her her normal diet, and see that she gets a lot of O.R.S. solution so that she does not get dehydrated. Milk can also be continued.

I would continue the enterogermina for a few more days, but there is no need for the other two medicines. Please get her stool tested in a laboratory. If it shows more than 10 "leukocytes" or "pus cells" per high power field (HPF), she will need an antibiotic such as the ones I am asking you NOT to give at the moment. If there are fewer pus cells, don't worry, she will recover.

That's about it. Contact me again if you need more help or guidance.

With best wishes for a speedy recovery,

Dr. Taher
Above answer was peer-reviewed by
 
Follow-up: Child has semi-loose stool, mucus in stool, taken Netazoxanide and Ofloxasine, foul smell in stool. What should I do? 2 hours later
is it possible to get viral diarrhoea after getting rotavirus vaccine? although she did get have a runny nose when it started and also now....how long should i give the enterogermina how long will it last....
 
 
Answered by Dr. Taher Kagalwala 5 minutes later
Dear XXXXXXX

No vaccine can be 100% effective in preventing a disease. Having said that, one must also remember that there are other types of viruses that can also produce diarrhoea. For example, one of the common cold viruses can cause diarrhoea as well.

I think the illness will go away within a week from now ... it may go away even sooner. Your use of enterogermina can continue even beyond that time-frame as it is not an anti-biotic but a pro-biotic. However, its use is not documented to produce a significant decline in the number of stools, number of days of illness or the water-content of the stools. I think a 5-6 days' course may be sufficient.

Dr. Taher
Above answer was peer-reviewed by
 
Follow-up: Child has semi-loose stool, mucus in stool, taken Netazoxanide and Ofloxasine, foul smell in stool. What should I do? 15 minutes later
thanks alot sir....il get her stool tested tomorrow and also let you know....in the mean time i will continue enterogermina and hopefully my daughter will recover soon...
 
 
Answered by Dr. Taher Kagalwala 11 hours later
Dear XXXXXXX

Sure, thanks for getting back to me. Take care.

- Dr. Taher
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor